Adderall Withdrawal Side Effects
Adderall, a drug that is popular for both its licit and illicit uses and effects, has been known to create intense withdrawal syndromes in users. While Adderall can be very effective in treating ADHD, those who take the drug as prescribed and those who abuse it have a possibility of becoming dependent it. Adderall’s withdrawal side effects, which occur when a dependent individual suddenly stops taking the drug, are extremely intense and can sometimes even be dangerous.
The Symptoms (and Their Side Effects) of Adderall Withdrawal
According to the NIDA Teen, “When a person who regularly abuses stimulants stops taking them, they may experience withdrawal symptoms.” This can occur in those who are being treated with Adderall in the long term as well. These symptoms have an effect on an individual’s life as well as on those who care for that individual.
The NLM states, “You may develop severe depression and extreme tiredness if you suddenly stop taking dextroamphetamine and amphetamine after overusing it,” but these are not the only issues that can occur as a result of Adderall’s withdrawal syndrome. The most common symptoms of Adderall (and other types of stimulants) withdrawal are listed by the NIDA Teen. They include:
An inability to feel pleasure
This can occur during the withdrawal process and is actually one of the symptoms that is most problematic for former Adderall users. Because the drug causes high levels of emotion and pleasure when abused, the side effects of this issue can make it very difficult for someone to avoid relapsing back to the drug.
As formerly stated, Adderall withdrawal can cause depression. For someone who is going through this process, depression can last for a very long time, even months. Individuals who abuse Adderall often experience extreme issues with these side effects after quitting the drug.
Another symptom of Adderall withdrawal, anxiety can make it difficult for someone to stay off of the drug. They may be high strung and upset constantly, which can also be very difficult for those around them.
This causes many of the same issues as anxiety when it comes to relationships between those who quit Adderall and their friends and family. It puts a strain on these relationships, causing those going through Adderall withdrawal to experience feelings of isolation and loneliness.
Drowsiness and fatigue
People who quit Adderall often experience an intense fatigue. While they may always seem drowsy or tired, it is difficult for them to sleep as well which only exacerbates the problem.
The cravings for Adderall are extremely intense as they are for other stimulants like cocaine and methamphetamine. These can last for months like the depression caused by the cessation of Adderall abuse. Only someone who abuses Adderall will experience cravings.
The symptoms of Adderall withdrawal have their own side effects which can cause many issues for the individual as well as their loved ones. However, there are other side effects of the process which can be problematic as well.
Thoughts of Suicide
For some who abuse Adderall and other prescription stimulants, suicidal thoughts occur as a result of their depression. According to the FDA, patients are encouraged to tell their doctors about “any mental problems” they may have, including a “family history of suicide.” While this may not occur in every individual’s withdrawal syndrome, the side effects of depression can be extremely intense and there is no way of knowing how someone will respond to it. Especially if a person has been abusing Adderall for a long time, there is a potential that they could experience this issue.
Stimulant-induced psychosis occurs when a person has been abusing large quantities of Adderall (or other stimulant drugs) or abusing them for a long time. This syndrome often must be dealt with simultaneously with Adderall withdrawal and can even require the need for the patient to be restrained when treated in a hospital or rehab center.
Binge abuse of Adderall may cause stimulant-induced psychosis, but it is also a side effect of Adderall withdrawal because cessation of the drug can often cause it to flare up. The symptoms of stimulant-induced psychosis, according to the CHCE, include:
- Compulsive behavior
- Suicidal and homicidal thoughts
The CHCE states, “Psychosis is induced more commonly by amphetamine than by cocaine, perhaps because it is difficult to maintain high chronic levels of cocaine in the body.” Because Adderall contains two types of amphetamines (dextroamphetamine and amphetamine), there is a real danger of stimulant-induced psychosis occurring in those individuals who regularly abuse the drug (and especially those who binge on it).
This issue also has many side effects of its own including the need for intense counseling and medication, the possibility of being arrested, or causing the individual to do something extremely dangerous and hurt themselves or someone else. It is important to understand that, even if the individual has not begun to experience stimulant-induced psychosis as a result of binging on Adderall, there is a potential that this may occur.
Long-term Trigger Issues
Another common side effect of Adderall withdrawal is experience of cravings triggered by specific objects, people, or experiences long after the individual quits Adderall. This could even occur after all other withdrawal symptoms and side effects have subsided.
According to the CHCE, “During the late withdrawal phase, individuals may experience brief periods of intense drug cravings such that objects and people in the addicted person’s life can become a conditioned trigger for craving and relapse.” This will be something the individual will need to learn to handle through behavioral therapy but may always be somewhat of an issue, especially in the case of long-term, high dose Adderall abuse. Triggers should be handled carefully because they can always allow a possibility for relapse.
The side effects caused by Adderall withdrawal are numerous, dangerous, and should not be taken lightly. If you have been abusing Adderall, or even taking it as recommended by a doctor for a long period of time, seek help in order to make your detox from Adderall as safe and complication-free as possible.